Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 207, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 31, 2001, 4:16 PM EDT for Cambria County, Pennsylvania. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2001, 4:16 PM EDT (20:16 UTC)
- Expired
- Aug 31, 2001, 5:15 PM EDT
- In force
- 59 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Cambria County, PA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 4:50 PM EDT | Thunderstorm Wind | Ashville, PA | Thunderstorm winds overturned a mobile home in Ashville. Two persons were reported injured in the event. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 840 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
386 WUUS51 KCTP 312016 SVRCTP PAC021-312115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 416 PM EDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMBRIA COUNTY IN PENNSYLVANIA * UNTIL 515 PM EDT. * AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BELSANO...OR 7 MILES NORTH OF NANTY-GLO... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARROLLTOWN AND HASTINGS AROUND 425 PM. PATTON AND LORETTO AROUND 430 PM. GALLITZIN AROUND 435 PM. PRINCE GALLITZEN SP AROUND 440 PM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4071 7883 4032 7904 4024 7873 4071 7838 LA CORTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:57 PM EDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 31, 1:57 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 155 AM EDT FRI AUG 31 2001 ...SOME LOCALLY HEAVY RAINS POSSIBLE TONIGHT THEN DRYING... THE COLD FRONT IS WELL TO OUR NORTH AND WEST THIS AFTERNOON...BUT THE LEADING EDGE OF THE DRIER AIR IS ALREADY MOVING INTO THE REGION AND TRIGGERING CONVECTION. THE THETA FRONT IS ACTUALLY JUST BEHIND THE LINE OF CLOUDS IN INDIANA TO SOUTHEASTERN MICHIGAN WHILE THE THETA-E FRONT IS IN NW PENNSYLVANIA EXTENDING INTO OHIO. WE WILL GET COOL FROM THE FORMER AND THE RAIN WILL COME WITH THE LATTER. THE MODEL MOISTURE FIELDS ARE ABOUT 1-2 STANDARD DEVIATIONS ABOVE NORMAL THIS AFTERNOON AND TONIGHT. THIS IMPLIES WE COULD SEE SOME LOCALLY HEAVY RAINS UNDER ANY INDIVIDUAL THUNDERSTORM. SOME OROGRAPHICALLY FAVORED LOCATIONS COULD SEE 1-2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. WIND PROFILES DO NOT RULE OUT A FEW HP SUPERCELLS. SREF DATA CONTINUES TO SHOW THREAT OF 0.25 AND GREATER RAINFALL OVER THE WESTERN AND NORTHERN PARTS OF CENTRAL PA. HOWEVER...BY 6 AM SATURDAY ALL QPF IS TO OUR EAST. NO RAIN IS EXPECTED FROM STATE COLLEGE WEST MUCH AFTER 9 PM TONIGHT. THE BEST PERIOD FOR RAIN IS BETWEEN NOW AND AND 4 AM SATURDAY. IN WESTERN SECTIONS THE RAIN WILL END EARLIER. THE SREF POPS FOR 0.10 SUGGEST NO ACCUMULATED RAINFALL WILL FALL AFTER 09Z SATURDAY. BY SUNRISE ALL THE PRECIP SHOULD BE OVER. MODELS ALL SHOW QUICK AND STRONG DRYING FROM WEST TO EAST SATURDAY. A CRISP LATE SUMMER AIR MASS WILL MARCH ACROSS PA. SHOULD BE ONE NICE AFTERNOON SATURDAY FOR OUTDOOR ACTIVITIES. CRISP NIGHT FOR EARLY SEPTEMBER SAT NIGHT INTO SUNDAY. SOME COLDER VALLEYS WILL DIP BELOW 40 AND INTO THE MID 30S BY SUNRISE SUNDAY. ...EXTENDED... AFTER A TASTE OF AUTUMN THIS WEEKEND...SUMMER LIKE WEATHER WILL SLOWLY RETURN TO THE REGION DURING THE WEEK. MONDAY STARTS OUT WITH SLIGHTLY BELOW NORMAL LOW-LEVEL TEMPS BUT BY TUESDAY WE REBOUND TO NEAR NORMAL. INITIALLY...THE SURFACE HIGH WILL KEEP US DRY AND PLEASANT. HOWEVER...ENSEMBLES SHOW A RIDGE...ABOUT +1.5 STANDARD DEVIATIONS ABOVE NORMAL BUILDING OVER THE NORTHERN LAKES. THIS WOULD LEND IT SELF TO AN INCREASE IN THE HUMIDITY AND DAILY TEMPS OVER THE REGION TUESDAY INTO THURSDAY. WITH 850 TEMPS AND THICKNESS VALUES NEAR NORMAL WOULD EXPECT TO SEE NEAR NORMAL TEMPERATURES. THE PATTERN IS NOT OVERLY CONDUCIVE FOR HEAVY RAINS. THE LOW-LEVEL AND UPPER LEVEL FLOW IS QUITE WEAK SUGGESTING UNLESS THERE IS A BIG CHANGE...IT WILL BE A RELATIVELY DRY WEEK THROUGH AT LEAST THURSDAY. OUR ONLY HOPE FOR RAIN WOULD BE IF WE GET SOME NOCTURNAL ACTIVE CONVECTION DOWNSTREAM OF THE RIDGE ONCE IT GETS ESTABLISHED BY MID WEEK. .CTP...NONE. GRUMM/LACORTE
In the hours before
Special weather statement, Aug 31, 10:45 AM EDT, 5 hours 31 minutes before
PAZ012-041-045-046-311645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1045 AM EDT FRI AUG 31 2001 ...LOCALIZED DOWNPOURS TO AFFECT THE AREA... SHOWERS AND THUNDERSTORMS JUST EAST OF LOCK HAVEN TO JERSEY SHORE...WILL CONTINUE MOVING EASTWARD AROUND 20 MPH. THE STORMS WILL BE IN THE WILLIAMSPORT AREA BETWEEN 11 AND 1130 AM. TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THE THUNDERSTORMS. A SPOTTER IN SOUTHERN CLINTON COUNTY REPORTED 1.75 INCHES OF RAIN IN LESS THAN ONE HOUR AS THE STORM MOVED THROUGH. LA CORTE
Special weather statement, Aug 31, 12:46 PM EDT, 3 hours 30 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-312345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1246 PM EDT FRI AUG 31 2001 .....THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING... A COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INTENSIFY AS THEY MOVE TO THE EAST AND SOUTH THROUGH THIS EVENING. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS. SOME STORMS MAY ALSO CONTAIN LARGE HAIL AND TORRENTIAL RAIN. THE THREAT OF SEVERE WEATHER WILL DIMINISH DURING THE EVENING AS THE COLD FRONT MOVES EAST OF THE REGION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS...AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS AFTERNOON AND EVENING. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON. LA CORTE
Special weather statement, Aug 31, 3:10 PM EDT, 1 hour 6 minutes before
PAZ027-028-037-041-042-046-049>053-056>059-066-010100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 310 PM EDT FRI AUG 31 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... LEBANON...MONTOUR...NORTHUMBERLAND...UNION...SULLIVAN...JUNIATA... LYCOMING...PERRY...TIOGA...DAUPHIN...LANCASTER...SCHUYLKILL... COLUMBIA... SNYDER AND MIFFLIN. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. JUNG
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 8:15 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 60 min |
| Aug 31, 10:50 AM EDT | Severe Thunderstorm Warning | CTP | McKean | 70 min |
| Aug 31, 2:12 PM EDT | Severe Thunderstorm Warning | CTP | Clinton | 63 min |
| Aug 31, 2:54 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 66 min |
| Aug 31, 3:11 PM EDT | Severe Thunderstorm Warning | CTP | York | 64 min |
| Aug 31, 3:58 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 62 min |
| Aug 31, 4:03 PM EDT | Severe Thunderstorm Warning | CTP | Perry | 72 min |
| Aug 31, 4:12 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 78 min |
| Aug 31, 5:05 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 55 min |
| Aug 31, 5:41 PM EDT | Severe Thunderstorm Warning | CTP | Snyder, Union | 34 min |
| Aug 31, 5:42 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 78 min |
| Aug 31, 6:47 PM EDT | Severe Thunderstorm Warning | CTP | Lebanon | 28 min |
| Aug 31, 7:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 50 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.